Alert archive / Florida / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 1, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Sep 11, 2022, 12:58 AM EDT for Monroe County, Florida. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2022, 12:58 AM EDT (04:58 UTC)
- Expired
- Sep 11, 2022, 1:30 AM EDT
- In force
- 32 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, FL
The radar
The Key West radar (KBYX), 4 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 1:01 AM EDT | MARINE TSTM WIND 48 | Boca Chica, FL | A SOUTH WIND GUST OF 42 KNOTS, OR 48 MPH, WAS RECORDED BY THE ASOS AT THE KEY WEST NAVAL AIR STATION AT BOCA CHICA AT 101 AM EDT. |
| Sep 11, 1:02 AM EDT | MARINE TSTM WIND 52 | Ene Big Coppitt Key, FL | A SOUTH SOUTHEAST WIND GUST OF 45 KNOTS, OR 52 MPH, WAS RECORDED BY A WEATHER STATION AT THE BIG COPPITT SUB STATION AT 102 AM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 5.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WUUS52 KKEY 110458
SVRKEY
FLC087-110530-
/O.NEW.KKEY.SV.W.0001.220911T0458Z-220911T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
1258 AM EDT Sun Sep 11 2022
The National Weather Service in Key West has issued a
* Severe Thunderstorm Warning for...
Lower Keys in Monroe County in Florida...
* Until 130 AM EDT.
* At 1258 AM EDT, a severe thunderstorm was located near Boca Chica,
moving north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Key Haven, Geiger Key and Shark Key.
This includes US 1 between mile markers 4 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2464 8181 2466 8180 2467 8179 2473 8168
2472 8165 2471 8165 2456 8163 2456 8164
2453 8171 2453 8172
TIME...MOT...LOC 0458Z 159DEG 16KT 2453 8167
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 10:46 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 10, 10:46 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Key West FL 1046 PM EDT Sat Sep 10 2022 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 1014 PM EDT Sat Sep 10 2022 The afternoon started off fairly quiet but has become more active this evening, especially across our western waters. These storms have been able to blossom fairly efficiently due to the very unstable air mass in place across the area. Most of this activity has avoided the Lower Keys thanks to a steering flow from the south- southeast in our western waters. To the east the steering flow is becoming more east to southeast. This contrast is due to a mid to upper level trough residing across the central portions of the Gulf of Mexico that is retrograding back to the west. At the same time the subtropical ridge is nosing back in from the east. The question for the overnight is whether convection will move across the island chain or remain offshore. Boundaries are plentiful as seen by the KBYX radar across our area and as noted earlier, so is instability. However, as these boundaries move northward from their parent convection, the steering flow will becoming increasing out of the east. This in turn would carry any new convection westward. How far north these boundaries make it will determine if the Keys have a shot of precipitation. Given the uncertainty of the final resting places of all these boundaries, have opted to leave low end chance PoPs (30 percent) for now. Otherwise, surface winds have already back to the east and southeast and will remain as such through the overnight. && .MARINE... Issued at 1014 PM EDT Sat Sep 10 2022 Scattered showers and thunderstorms continue to move northward off of Cuba and across our western waters. Winds and seas will be higher in and around thunderstorms. Additional convection will be possible through the overnight. East to southeast breezes will persist through the overnight as high pressure rebuilds across Florida and the Southeast United States. Gentle east to southeast breezes will prevail Monday through Thursday. && .AVIATION... (00Z TAFS) Issued at 1014 PM EDT Sat Sep 10 2022 VFR conditions will prevail at both the EYW and MTH terminals tonight and Sunday morning. However, short period of sub-VFR may be possible along with showers and thunderstorms that are currently advecting north from Cuba. As of now, steering flow is advecting the showers and thunderstorms just west of the island chain. Thus, have opted to keep VCTS out of the terminals forecast. Surface winds will be out of the east to southeast at 4 to 8 knots. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...LIW Aviation/Nowcasts....KR Data Acquisition.....AP Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 10, 4:00 AM EDT, 20 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 400 AM EDT Sat Sep 10 2022 FLZ076>078-GMZ031>035-042>044-052>055-072>075-110800- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 400 AM EDT Sat Sep 10 2022 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible today and tonight. The primary thunderstorm hazards will be lightning strikes, reduced visibility in downpours, and locally gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms are possible through the forecast period. The primary thunderstorm hazards will be lightning strikes, reduced visibility in downpours, and locally gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 11, 12:52 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Key West FL
1252 AM EDT Sun Sep 11 2022
FLZ078-110515-
Monroe Lower Keys FL-
1252 AM EDT Sun Sep 11 2022
...Strong thunderstorms will impact portions of Lower Keys in Monroe
County through 115 AM EDT...
At 1252 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geiger Key to near Key West. Movement was
north at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, Geiger Key, Sunset Key, Shark Key and
Saddlebunch Keys.
This includes US 1 between mile markers 0 and 14.
This includes US 1 between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2452 8182 2454 8185 2463 8194 2463 8191
2459 8189 2458 8184 2467 8179 2473 8168
2470 8163 2472 8162 2457 8159 2453 8171
2452 8176
TIME...MOT...LOC 0452Z 159DEG 17KT 2456 8161 2450 8174
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NBThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 9:02 PM EDT | Special Marine Warning | KEY | 58 min | |
| Sep 10, 9:05 PM EDT | Special Marine Warning | KEY | 55 min | |
| Sep 10, 9:40 PM EDT | Special Marine Warning | KEY | 65 min | |
| Sep 10, 9:43 PM EDT | Special Marine Warning | KEY | 62 min | |
| Sep 10, 10:04 PM EDT | Special Marine Warning | KEY | 56 min | |
| Sep 10, 10:45 PM EDT | Special Marine Warning | KEY | 60 min | |
| Sep 10, 11:22 PM EDT | Special Marine Warning | KEY | 33 min | |
| Sep 10, 11:44 PM EDT | Special Marine Warning | KEY | 46 min | |
| Sep 11, 12:26 AM EDT | Special Marine Warning | KEY | 47 min | |
| Sep 11, 12:30 AM EDT | Special Marine Warning | KEY | 37 min | |
| Sep 11, 12:48 AM EDT | Special Marine Warning | KEY | 57 min | |
| Sep 11, 12:52 AM EDT | Special Weather Statement | KEY | 23 min | |
| Sep 11, 1:00 AM EDT | Special Marine Warning | KEY | 60 min | |
| Sep 11, 1:03 AM EDT | Special Marine Warning | KEY | 5 min | |
| Sep 11, 1:04 AM EDT | Special Marine Warning | KEY | 56 min | |
| Sep 11, 1:11 AM EDT | Special Weather Statement | KEY | 34 min | |
| Sep 11, 1:43 AM EDT | Special Marine Warning | KEY | 27 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.